“Nocebo” Affect and Biosimilar Discontinuation Rates

Observational studies have reported “higher-than-expected” discontinuation rates for biosimilar monoclonal antibodies related to the “nocebo” effect—the perceived induction/worsening of symptoms or loss of effect induced by switching to a biosimilar agent. A study published in Clinical Therapeutics supported previous studies, indicating that subjective effects may increase discontinuation rates among patients receiving biosimilar monoclonal antibodies.

Researchers conducted a systematic review of Medline, EMBASE, Chochrane Library, and abstract databases of select conferences to identify studies that involved at least one treatment switch from an originator therapeutic monoclonal antibody. They included studies with a minimum post-switch follow-up of 6 months or more and accessible information on discontinuation rates. Researchers excluded interventional and blinded clinical trials, “as higher-than-expected discontinuation rates have been reported in the observational setting only,” they said.

Biosimilar monoclonal antibody discontinuation rates were analyzed per therapeutic indication and according to duration of post-switch follow-up, mean/median duration on originator product treatment, and calendar period of the switch. Researchers also assessed the subjectivity of reasons for discontinuation.

A total of 14 observational English-language studies were included, all of which included a single, non-medical switch from the reference infliximab to the biosimilar infliximab, CT-P13. Discontinuation rates of the biosimilar agent ranged from 2.8% to 28.2% among the studies included. Eleven studies (78.6%) reported biosimilar discontinuation rates that were higher-than-expected based on data pertaining to long-term use of the originator infliximab and clinical trials involving a switch to CT-P13. The mean/median duration of treatment with the originator infliximab prior to a switch to CT-P13 varied from 2.9 to 17 years among the studies. Common reasons for discontinuation were lack of efficacy and adverse events (AEs).

“Because these higher discontinuation rates could be attributed, in part, to subjective disease worsening or subjective AEs, this observation may be indicative of potential nocebo effects in monoclonal antibody switching studies,” the researchers noted. “These findings highlight the need for further patient education and well-designed, observational switching studies as well as the collection and analysis of identifiable pharmacovigilance and post-marketing data of biologics, including biosimilars.”